Thunderstorm Wind, Clay
- When
- July 18, 1:30 AM CST
- Where
- Clay County, 0.9 mi NE of West Pt
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -88.640
Three trees were blown onto a house.
An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off several severe storms during the period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An upper level disturbance interacted with abundant gulf moisture in place across the region to kick off several severe storms during the period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 17, 10:18 PM CST, 3 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1118 PM CDT WED JUL 17 2013 .UPDATE...LOOKING INCREASINGLY LIKELY THAT AT LEAST ISOLATED SHOWERS AND STORMS WILL START TO MIGRATE WEST INTO THE REGION FROM ALABAMA BEFORE DAYBREAK. NO SUGGESTION YET THAT ANY VERY ORGANIZED ACTIVITY WILL COME INTO THE AREA BEFORE THIS TIME. FORECAST UPDATED AGAIN TO INCREASE POPS A LITTLE MORE OVER THE PREVIOUS UPDATE. /BB/ && .PREV DISCUSSION... /ISSUED 855 PM CDT WED JUL 17 2013/ ..STRONG TO SEVERE STORMS POSSIBLE TOMORROW AFTN/ERLY EVE... UPDATE...SMALL DISTURBANCE PRECEDING LARGER DISTURBANCE UNDERCUTTING RIDGE TO OUR NORTH HAS BEEN RESPONSIBLE FOR KICKING OFF SCATTERED (AND OCCASIONALLY POTENT) THUNDERSTORMS THIS AFTERNOON UNTIL JUST RECENTLY OVER SOUTHERN PORTIONS OF THE FORECAST AREA. THIS SMALL DISTURBANCE IS MOVING OFF TO THE WEST AND GETTING READY TO CLEAR THE REGION...ALTHOUGH A STRAY SHOWER OR STORM CANNOT BE RULED OUT OVER THE NEXT FEW HOURS IN SOUTHWESTERN ZONES. LATER TONIGHT THE WESTERN FRINGES OF THE LARGER DISTURBANCE (TUTT TYPE LOW) WILL BE MOVING IN FROM THE EAST. PREVIOUS DISCUSSION TALKED OF HOW MODELS HAD BEEN DOWNPLAYING ANY REDEVELOPMENT OF CONVECTION IN OUR REGION LATE TONIGHT IN ASSOCIATION WITH THE APPROACHING LOW ALOFT. HOWEVER...LATEST HRRR RUNS SHOW AT LEAST SOME ISOLATED CONVECTION IN EASTERN MS LATE TONIGHT...AND THIS SEEMS FEASIBLE GIVEN MODEL INSTABILITY OUTPUT AND THE FACT THAT SHOWERS AND STORMS ARE NOW INCREASING IN EASTERN ALABAMA (AND MIGRATING SLOWLY THIS DIRECTION). THUS...FORECAST FOR LATE TONIGHT THROUGH THE MORNING HOURS TOMORROW UPDATED TO INCLUDE MENTION OF ISOLATED SHOWERS/STORMS GRADUALLY SPREADING WEST. GIVEN STABILIZING BOUNDARY LAYER LATE TONIGHT ANY ELEVATED INSTABILITY DRIVING STORM DEVELOPMENT (IF SUCH OCCURS) SHOULD IMPART MINIMAL POTENTIAL FOR HAZARDOUS WEATHER...ALTHOUGH LOCALIZED HEAVY DOWNPOURS ARE CERTAINLY POSSIBLE. /BB/ PREV DISCUSSION... /ISSUED 412 PM CDT WED JUL 17 2013/ DISCUSSION...SHOWERS AND A FEW THUNDERSTORMS ARE ONGOING ACROSS SOUTH MS AND PORTIONS OF NE LA AS AFTERNOON CONVECTIVE TEMPERATURES ARE BEING REACHED IN THE LOW TO MID 90S. SHOWER/STORM COVERAGE IS NOT GREAT ACROSS THE REGION, AS EXPECTED, WITH SYNOPTIC SUBSIDENCE PREVAILING AS A RESULT OF H5 RIDGE INFLUENCE CENTERED OVER THE OHIO VALLEY. ANOTHER NOTABLE FEATURE IS A DEVELOPING TUTT LOW AND ASSOCIATED S/WV VORTICITY IMPULSES TRAPPED IN THE EASTERLY MID-LVL FLOW ON THE SOUTHERN PERIPHERY OF THE LARGE H5 RIDGE ACROSS THE WRN GOM AND SOUTHERN ATLANTIC SEABOARD. THIS TUTT WILL AID IN THE STORMS TOMORROW. CURRENT SHOWER AND THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH THROUGH THE EARLY EVENING HOURS AS THE ATMOSPHERE DESTABILIZES BUT AN OUTSIDE STRONG STORM MAY BE POSSIBLE IF MERGERS OCCUR. THE POTENTIAL FOR STRONG STORMS ACROSS FAR EAST MS TONIGHT HAS BEEN DECREASING WITH ACTIVITY REMAINING CONFINED IN GA THIS AFTN AND STRUGGLING FARTHER WEST IN AL WITH A DIMINISHING CU FIELD. LOCAL WRF AND HRRR SUPPORT THIS THINKING AND HAVE ADJUSTED POPS/WX FOR THE OVRNGT PERIOD ACCORDINGLY. AS TUTT LOW INFLUENCE INCREASES TOMORROW, A NOTABLE LOW-LVL CONVERGENT WIND FIELD LOOKS TO DEVELOP, CREATING AN INITIAL CONVECTIVE TRIGGERING MECHANISM. A MORE THAN SUPPORTIVE THERMO ENVIRONMENT LOOKS TO BE IN PLACE WITH >3000 J/KG SBCAPE, 27-28C VERTICAL TOTALS AND STEEP LOW-LVL LAPSE RATES WITH TOMORROW LIKELY THE WARMEST OF THE WEEK AS READINGS CLIMB INTO THE MID 90S. IT'S TOUGH TO PINPOINT WHAT AREA WILL BE MORE FAVORED FOR SCATTERED TO NUMEROUS STORM DEVELOPMENT AS IT WILL DEPEND ON H5 INVERTED TROUGH AXIS LOCATION AND SPEED. NAM AND SUBSEQUENT HI-RES OUTPUT BASED ON ITS INITIAL CONDITIONS ARE A BIT FASTER THAN GFS AND DEPICT BEST COVERAGE IN CENTRAL AND WEST AREAS WITH GFS A TOUCH SLOWER WITH POTENTIAL GREATER COVERAGE IN THE EAST. HAVE BLENDED THE TWO (WHICH IS MUCH HIGHER THAN MAV POPS SUGGEST AND FOLLOWED MUCH CLOSER TO MET GUIDANCE FOR THURS AFTN PERIOD. GIVEN HIGH LAPSE RATES AND ADEQUATE INSTABILITY, STRAIGHT LINE WINDS OF 60 MPH, HAIL, AND HEAVY DOWNPOURS WILL BE LIKELY INVOF STRONGEST STORMS. STORM MOTION WILL BE SLOW AS ATM COLUMN HAS LITTLE FLOW, FURTHER AIDING IN LOCALIZED POTENTIAL FOR FLASH FLOODING. ACTIVITY WILL SLOWLY DIMINISH THROUGH THE MID TO LATE LATE EVE AS THE MID-UPPER LOW TRAVERSES WEST ACROSS THE SABINE RIVER. FOR FRIDAY...ANOTHER ROUND OF DECENT COVERAGE OF SHOWERS AND STORMS AS CONTINUED FAVORABLE LIFT AND INSTABILITY REMAIN IN THE AREA WITH THE TUTT LOW OVER ERN TX. SOME STORMS DURING FRI AFTN COULD AT LEAST BE ON THE STRONG SIDE AND WILL HAVE TO MONITOR MESOSCALE EVOLUTION THURSDAY TO SEE IF SEVERE STORMS COULD BE ATTAINED FRIDAY. HAVE ADDED WORDING TO THE HWO/GRAPHICS FOR FRIDAY AFTN FOR THIS STRONG STORM POTENTIAL. FOR FORECAST ELEMENTS...MET POPS WERE USED AS A STARTING POINT FOR TOMORROW IN LIEU OF LOW MAV POPS. POPS WERE ALSO BOOSTED FRIDAY WITH WEAKNESS IN THE RIDGE AND TUTT LOW INFLUENCE. MAV LOW TEMPS WERE BUMPED UP 1-3F DEGREES WITH HIGHS BUMPED DOWN 2F DEGREES BASED ON RECENT TRENDS. /ALLEN/ && .AVIATION... MAINLY VFR CONDITIONS ARE ANTICIPATED THROUGH TONIGHT AND INTO THE MORNING HOURS. HOWEVER...THERE WILL BE THE POTENTIAL FOR ISOLATED SHOWERS/STORMS LATE TONIGHT IN EASTERN MS AND IN ALL AREAS TOMORROW MORNING. CHANCES FOR ANY OF THIS ACTIVITY HITTING TAF SITES RATHER LOW...BUT IF IT OCCURS THEN BRIEF IFR CONDITIONS IN THIS TIME PERIOD NOT IMPOSSIBLE. OTHERWISE...A MUCH GREATER COVERAGE OF CONVECTION AREAWIDE TOMORROW AFTERNOON INTO TOMORROW EVENING ALTHOUGH AWAY FROM STORMS IN THIS PERIOD MOST FLIGHT CATS SHOULD STILL REMAIN VFR. /BB/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 93 72 93 / 15 39 21 39 MERIDIAN 69 93 72 93 / 21 30 21 38 VICKSBURG 69 93 72 93 / 12 46 22 38 HATTIESBURG 72 93 73 93 / 22 42 21 44 NATCHEZ 70 91 72 91 / 14 46 21 48 GREENVILLE 74 95 74 94 / 11 46 20 37 GREENWOOD 72 94 72 94 / 14 30 17 40 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && BB/ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 250 PM CDT WED JUL 17 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 182000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 250 PM CDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON INTO TOMORROW EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS THE REGION. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS UP TO 60 MPH AS WELL AS QUARTER SIZE HAIL. MANY STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS. THE RISK OF SEVERE WEATHER WILL DIMINISH LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 50 TO 60 MPH AND HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS CAN BE ANTICIPATED WITH THESE STORMS AS WELL. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TOMORROW AFTERNOON AND EVENING...AND AGAIN ON FRIDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
MSZ030-031-180645-
LOWNDES MS-CLAY MS-
1245 AM CDT THU JUL 18 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1245 AM CDT THU JUL 18 2013
...LINE OF STRONG THUNDERSTORMS ADVANCING SOUTHEAST TOWARD THE
GOLDEN TRIANGLE...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM 18 MILES
NORTH OF CALEDONIA TO 27 MILES EAST OF STEENS AT 1244 AM
CDT...MOVING SOUTHWEST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES ARE ALSO POSSIBLE WITH THESE STORMS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHEASTERN CLAY AND NORTHEASTERN LOWNDES COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.
LAT...LON 3333 8830 3360 8870 3368 8870 3369 8850
3367 8849 3368 8841 3370 8840 3369 8837
3375 8832 3375 8825 3374 8824
TIME...MOT...LOC 0544Z 025DEG 12KT 3394 8836 3362 8786
BYBMSZ030-031-033-039-180745-
OKTIBBEHA MS-NOXUBEE MS-LOWNDES MS-CLAY MS-
144 AM CDT THU JUL 18 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
144 AM CDT THU JUL 18 2013
...GUSTY THUNDERSTORMS MOVING THROUGH THE GOLDEN TRIANGLE...
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WIND GUSTS WAS LOCATED FROM 14 MILES NORTH OF
PALA ALTO TO 12 MILES SOUTHEAST OF STEENS AT 144 AM CDT...MOVING
SOUTHWEST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKE
ARE ALSO POSSIBLE WITH THESE STORMS.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CLAY...LOWNDES...NORTHERN NOXUBEE AND EASTERN OKTIBBEHA
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.
LAT...LON 3321 8830 3303 8853 3356 8905 3356 8902
3372 8904 3376 8898 3376 8894 3380 8894
3382 8891 3382 8872 3368 8871 3369 8850
3367 8849 3367 8846 3369 8839 3356 8826
TIME...MOT...LOC 0644Z 046DEG 17KT 3386 8871 3339 8824
BYBThe Columbus AFB radar (KGWX), 43 km away, was scanning. The volume nearest the first event began at 07:30 UTC.
4 thunderstorm wind, 2 lightning, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
Three trees were blown onto a house.
A tree and a power line were blown down.
A tree beside a home was struck by lightning, knocking out power to the home.
Trees and power lines were blown down throughout the city, with some of the trees falling on homes. A few trees were set on fire by lightning as well.
Numerous streets were flooded.
Three trees were blown down north of Vicksburg.
A funnel cloud was spotted just south southeast of Cleveland. It only lasted a few minutes.
Lightning set a residence on fire just north of the Smithdale community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463244, 463245, 463246, 463247, 463248, 463249, 470986, 463250.